Hail, Brown
- When
- September 6, 5:03 AM CST to 5:04 AM CST
- Where
- Brown County, 2.86 mi SW of De Pere
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 44.420, -88.090
Quarter size hail fell near De Pere.
Thunderstorms developed ahead of an approaching cold front during the morning hours on Wednesday (9/6). The strongest storm produced hail up to quarter size.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GRB wrote it up.
Thunderstorms developed ahead of an approaching cold front during the morning hours on Wednesday (9/6). The strongest storm produced hail up to quarter size.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Green Bay, WI wrote its last area forecast discussion before the first event at Sep 6, 3:03 AM CST, 2 hours earlier.
Area Forecast Discussion National Weather Service Green Bay WI 403 AM CDT Wed Sep 6 2023 Forecast discussion for routine morning forecast issuance .SHORT TERM...Today...Tonight...and Thursday Issued at 403 AM CDT Wed Sep 6 2023 Clusters of thunderstorms, some strong with brief gusty winds, heavy rain and small hail, were ongoing across northern WI early this morning. The storms were forming ahead of a cold front, in an area where moisture convergence was maximized. Farther south in C/EC WI, only isolated showers had developed so far. WV imagery showed a short-wave trough lifting northeast across WI, with the main upper trough approaching from MN. A surface low and associated cold front will continue to slowly track east across the forecast area today and early tonight. After a bit of a decreasing trend in the shower activity (due to a weakened low-level jet) in the morning, showers and storms should increase again in the afternoon due to increasing instability (CAPE 1500-2000 j/kg) and the arrival of the potent upper trough. The potential for severe storms is low, as deep layer shear will be quickly diminishing as the day progresses, but the threat of heavy rainfall will exist in the afternoon. Highs will range from the upper 60s far northwest to around 80 in eastern WI, away from the lake. Showers and a few storms will linger into the evening in eastern WI, but precipitation should gradually taper off from west to east as the front and upper trough exit the region. Gusty north winds will develop in the wake of the front, and much cooler air will push into the forecast area. Cool north flow off Lake Superior may cause light showers or drizzle to persist over Vilas County overnight. Lows will be in the upper 40s northwest to the middle 50s southeast. Any lingering light showers in the far north and northeast should end on Thursday as high pressure builds into the region. Despite the arrival of the high, mostly cloudy skies are expected to prevail. The arrival of much cooler Canadian air, combined with abundant cloud cover, will result in high temperatures only reaching the mid to upper 50s north, and lower to middle 60s south. .LONG TERM...Thursday Night Through Tuesday Issued at 403 AM CDT Wed Sep 6 2023 The ensemble means continue to point towards a greater influence of the northern stream on the sensible weather across northeast Wisconsin this weekend into next week. In this upcoming pattern, temperatures will be trending below normal next week. Thursday night through Friday night...Low pressure will be slowly moving east over the eastern Great Lakes, but low level moisture will be trapped beneath an inversion within a thermal troughing regime on Thursday night. This will make it difficult to dislodge the cloud cover over eastern WI. North-central WI will likely see clearing first, either late Thursday night or Friday morning, before the clearing trend moves into eastern WI on Friday afternoon. High pressure builds in for Friday night, which is shaping up to be a clear and cool night. Lows in the 30s appear possible at the cold spots of north-central WI and will lower temps once again. Rest of the forecast...After a quiet and seasonable Saturday, an amplifying northern stream trough will push a slow moving cold front into the area on late Saturday night. As large scale ascent increases ahead of the digging trough, rain chances will increase on Saturday night into Sunday, hang around on Monday and Tuesday before ending on Wednesday. Given the clouds and precip expected, temps could be cooler than currently forecast. && .AVIATION...for 06Z TAF Issuance Issued at 1033 PM CDT Tue Sep 5 2023 A slow moving cold front will bring some showers and thunderstorms to central and north-central Wisconsin early Wednesday morning. Recent mesoscale models are not that fired up about this activity making it all the way to the east-central Wisconsin TAF sites. Therefore, will remove thunder from this set of TAFs and stick with showers as the timing looks a lot later, 08-12Z, so instability will be much less. Conditions are expected to fall into the IFR/MVFR category with the showers and thunderstorms and eventually behind the cold front. Low ceilings will continue throughout Wednesday with some improvement through the day. Additional showers and scattered thunderstorms are expected during the day on Wednesday. Gusty northwest winds are expected Wednesday night along with scattered showers. && .MARINE... Issued at 403 AM CDT Wed Sep 6 2023 Have cancelled the first round of marine headlines, as winds and waves subsided early this morning. Issued the next round of Small Craft Advisories for tonight into Thursday, when north winds are expected to increase to 15 to 20 knots with gusts to 25 to 30 knots in the wake of the cold frontal passage. && .GRB WATCHES/WARNINGS/ADVISORIES... None. && SHORT TERM.....Kieckbusch LONG TERM......MPC AVIATION.......Kurimski MARINE.........Kieckbusch
Hazardous Weather Outlook National Weather Service Green Bay WI 331 AM CDT Wed Sep 6 2023 WIZ005-010>013-018>022-030-031-035>040-045-048>050-073-074-070845- Vilas-Oneida-Forest-Florence-Northern Marinette County-Lincoln- Langlade-Menominee-Northern Oconto County-Door-Marathon-Shawano- Wood-Portage-Waupaca-Outagamie-Brown-Kewaunee-Waushara-Winnebago- Calumet-Manitowoc-Southern Marinette County- Southern Oconto County- 331 AM CDT Wed Sep 6 2023 This Hazardous Weather Outlook is for north-central and northeast Wisconsin. .DAY ONE...Today and Tonight The chance of thunderstorms will continue across the entire forecast area today, and over mainly eastern Wisconsin tonight. The threat of severe weather is low, but gusty winds, small hail and locally heavy rains are possible. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotters are requested to report any wind gusts over 40 mph, hail, or rainfall amounts in excess of an inch to the National Weather Service in Green Bay. LMZ521-522-541>543-070845- The Bay of Green Bay south of a line from Cedar River MI to Rock Island Passage-Lake Michigan from Washington Island to Sheboygan- 331 AM CDT Wed Sep 6 2023 This Hazardous Weather Outlook is for portions of northwest Lake Michigan and the waters of Green Bay. .DAY ONE...Today and Tonight The chance of thunderstorms will continue through tonight. Any storms that occur will pose a hazard to mariners. Gusty north winds and building waves will lead to hazardous conditions for small craft tonight. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday Hazardous conditions for small craft will continue through most of Thursday. Kieckbusch/MPC
Special Weather Statement
National Weather Service Green Bay WI
1238 AM CDT Wed Sep 6 2023
WIZ005-060600-
Vilas WI-
1238 AM CDT Wed Sep 6 2023
...A STRONG THUNDERSTORM WILL IMPACT NORTHWESTERN VILAS COUNTY
THROUGH 100 AM CDT...
At 1237 AM CDT, Doppler radar was tracking a strong thunderstorm near
Lac Du Flambeau, or 15 miles east of Turtle Flambeau Flowage, moving
northeast at 25 mph.
HAZARD...Wind gusts up to 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
This storm will remain over mainly rural areas of northwestern Vilas
County, including the following locations... Van Vliet Hemlocks
Natural Area, Nixon Lake Natural Area, Trout Lake, Star Lake,
Manitowish Waters, Dunn Lake Natural Area, Presque Isle, and High
Lake Natural Area.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4623 8957 4604 8940 4594 8991 4598 8995
4598 8993 4625 8993 4629 8985
TIME...MOT...LOC 0537Z 247DEG 24KT 4606 8986
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
MPCSpecial Weather Statement
National Weather Service Green Bay WI
210 AM CDT Wed Sep 6 2023
WIZ005-011-060745-
Vilas WI-Forest WI-
210 AM CDT Wed Sep 6 2023
...A STRONG THUNDERSTORM WILL IMPACT NORTHWESTERN FOREST AND EAST
CENTRAL VILAS COUNTIES THROUGH 245 AM CDT...
At 210 AM CDT, Doppler radar was tracking a strong thunderstorm over
Kentuck Lake Campground, or 12 miles east of Eagle River, moving
northeast at 30 mph.
HAZARD...Wind gusts up to 40 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
This strong thunderstorm will be near...
Kentuck Lake Campground around 215 AM CDT.
Other locations impacted by this storm include Luna-White Deer
Campground, Franklin Lake Campground, Nelma, Anvil Lake Campground,
and Alvin.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4604 8886 4603 8884 4602 8880 4603 8880
4603 8878 4602 8878 4602 8877 4603 8877
4602 8876 4587 8898 4599 8918 4612 8906
TIME...MOT...LOC 0710Z 219DEG 24KT 4599 8901
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
MPCSpecial Weather Statement
National Weather Service Green Bay WI
302 AM CDT Wed Sep 6 2023
WIZ011>013-060830-
Florence WI-Forest WI-Northern Marinette County WI-
302 AM CDT Wed Sep 6 2023
...STRONG THUNDERSTORMS WILL IMPACT EAST CENTRAL FOREST...EASTERN
FLORENCE AND NORTHERN MARINETTE COUNTIES THROUGH 330 AM CDT...
At 302 AM CDT, Doppler radar was tracking a cluster of strong
thunderstorms near Goodman, or 19 miles southwest of Iron Mountain,
moving northeast at 30 mph.
HAZARD...Wind gusts up to 40 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
This strong thunderstorm will be near...
Homestead around 320 AM CDT.
Other locations impacted by this storm include Aurora, West Bass Lake
Campground, Commonwealth, Niagara, Lasalle Falls, Spread Eagle,
Armstrong Creek, and Fence.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4595 8824 4595 8818 4590 8810 4588 8810
4587 8807 4586 8808 4582 8814 4578 8809
4578 8805 4579 8800 4579 8798 4555 8839
4567 8858 4596 8828 4596 8825
TIME...MOT...LOC 0802Z 223DEG 26KT 4568 8841
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH
MPCSpecial Weather Statement
National Weather Service Green Bay WI
553 AM CDT Wed Sep 6 2023
WIZ038>040-074-061130-
Southern Oconto County WI-Kewaunee WI-Outagamie WI-Brown WI-
553 AM CDT Wed Sep 6 2023
...A STRONG THUNDERSTORM WILL IMPACT CENTRAL BROWN...WESTERN KEWAUNEE
AND EAST CENTRAL OUTAGAMIE COUNTIES THROUGH 630 AM CDT...
At 552 AM CDT, Doppler radar was tracking a strong thunderstorm near
Green Bay, moving northeast at 30 mph.
HAZARD...Wind gusts up to 40 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
This strong thunderstorm will be near...
Green Bay and Bellevue Town around 600 AM CDT.
Other locations impacted by this storm include Little Rapids, Oneida,
De Pere, Lambeau Field, Ledgeview, Hobart, Leo Frigo Bridge, Suamico,
Little Suamico, and Howard.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4435 8810 4448 8828 4479 8795 4474 8789
4471 8792 4463 8793 4468 8780 4460 8768
TIME...MOT...LOC 1052Z 223DEG 26KT 4447 8812
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
MPCSpecial Weather Statement
National Weather Service Green Bay WI
553 AM CDT Wed Sep 6 2023
WIZ021-073-074-061145-
Southern Oconto County WI-Southern Marinette County WI-
Northern Oconto County WI-
553 AM CDT Wed Sep 6 2023
...A STRONG THUNDERSTORM WILL IMPACT SOUTHERN MARINETTE AND CENTRAL
OCONTO COUNTIES THROUGH 645 AM CDT...
At 553 AM CDT, Doppler radar was tracking a strong thunderstorm 8
miles north of Gillett, or 22 miles northeast of Shawano, moving
northeast at 30 mph.
HAZARD...Wind gusts up to 40 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Crivitz, Pound, Beaver, Spruce, Coleman, Breed, Suring, Hickory
Corners, White Potato Lake, and Klondike.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4489 8825 4506 8847 4532 8811 4513 8783
TIME...MOT...LOC 1053Z 231DEG 28KT 4501 8827
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
MPCThe Green Bay radar (KGRB), 9 km away, was scanning. The volume nearest the first event began at 11:01 UTC.
1 hail. Local standard time, as filed.
Quarter size hail fell near De Pere.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Wisconsin in 2023Every state in 2023This day in weather historyWarnings in Wisconsin, September 2023
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1120312.